Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 26, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 8, 2022, 7:18 AM CDT for St. Clair County, Shelby County, Talladega County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2022, 7:18 AM CDT (12:18 UTC)
- Expired
- Jun 8, 2022, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Shelby County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 9:26 AM CDT | FLASH FLOOD | Vincent, AL | US HIGHWAY 231 IN VINCENT WAS IMPASSIBLE DUE TO FLOODING UNDER THE RAILROAD BRIDGE. AT LEAST ONE CAR WAS STALLED OUT AND ALMOST COMPLETELY SUBMERGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 128 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
450
WGUS54 KBMX 081218
FFWBMX
ALC115-117-121-081500-
/O.NEW.KBMX.FF.W.0026.220608T1218Z-220608T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
718 AM CDT Wed Jun 8 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southwestern St. Clair County in central Alabama...
Eastern Shelby County in central Alabama...
Southwestern Talladega County in east central Alabama...
* Until 1000 AM CDT.
* At 718 AM CDT, the public reported thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Leeds, Moody, Chelsea, Childersburg, Columbiana, Wilsonville,
Talladega Springs, Vincent, Harpersville, Westover, Mount Laurel,
Vandiver, Highland Lakes, Fowler Lake, Logan Martin Dam, Lay Lake,
Logan Martin Lake, Shelby, Gaston Steam Plant and Beeswax Creek
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3355 8652 3357 8650 3355 8639 3341 8630
3310 8646 3310 8649 3309 8651 3302 8652
3302 8656 3305 8660 3305 8662 3307 8661
3307 8664 3314 8666 3323 8668 3339 8665
3347 8662 3347 8660 3352 8656 3352 8652
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
86/Martin1 follow-up statement
270
WGUS74 KBMX 081459
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
959 AM CDT Wed Jun 8 2022
ALC115-117-121-081509-
/O.EXP.KBMX.FF.W.0026.000000T0000Z-220608T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair AL-Shelby AL-Talladega AL-
959 AM CDT Wed Jun 8 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING FOR
SOUTHWESTERN ST. CLAIR, EASTERN SHELBY AND SOUTHWESTERN TALLADEGA
COUNTIES...
A Flood Warning remains in effect for Shelby County until 1045 AM.
LAT...LON 3355 8652 3357 8650 3355 8639 3341 8630
3310 8646 3310 8649 3309 8651 3302 8652
3302 8656 3305 8660 3305 8662 3307 8661
3307 8664 3314 8666 3323 8668 3339 8665
3347 8662 3347 8660 3352 8656 3352 8652
$$
86/MartinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:56 AM CDT, 22 minutes earlier.
Area forecast discussion, Jun 8, 6:56 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 656 AM CDT Wed Jun 8 2022 .UPDATE... Morning Update and 12Z Aviation. && .SHORT TERM... /Updated at 648 AM CDT Wed Jun 08 2022/ Didn't expect quite as much overnight rainfall as we have gotten. With the expected additional rainfall today, that will only aggravate the situation. Went ahead and issued a flash flood watch for much of the northern half of C AL as a result. We have had 2 to 5 inches across portions of C AL, with more to come. The watch is in effect until 1 am Thurs. 08 Previous short-term discussion: /Updated at 420 AM CDT Wed Jun 08 2022/ Today through Thursday. This AM in the upper levels shortwave feature is moving through the WNW flow across C AL with nocturnal showers and thunderstorms occurring across mainly the N half of the area. This feature will continue EWD this morning into the afternoon. We should see a lull and then another shortwave will go across with more convection for this afternoon into tonight. At the surface, a previous boundary will weaken and give way to a front to push into the area tonight from the NW. We should have enough NW flow to push it through much of the area, but the front may be a little slower with the southerly progress for the SRN half of the area for Thursday. Will keep some low pops in for Thursday to account for it slowing down. Severe messaging remains similar for today for the area. The exception will be for the "timing". With multiple waves, a severe threat will be present today into this evening with enough forcing and instability with the shortwaves. Each area will not have the threat the whole time with two waves and a break in between, but confusion sets in trying to time each one separately for messaging. Strong to severe winds, hail and heavy rain at times will be the threats. The break in between will help with any flooding threats. Will forgo a flood watch at this time, but locally heavy rain may cause problems in spots especially in urban areas. 08 .LONG TERM... /Updated at 345 AM CDT Wed Jun 08 2022/ Friday and Saturday. In the ever changing round of weather, looks like Friday is a little better in terms of severe weather. With the boundary sliding south of our area on Thursday night, it will be tough to get it to slide back north before the next disturbance moves in. Still see a round of strong to severe storms, especially in our southwest. Will re- orient the risk on Friday, but will stay with a marginal/slight risk for now, with the possibility of only needing a marginal as we draw closer. Messaging wise though still looking at hail and wind the bigger threats. The front/boundary will be exiting to our south on Saturday with rain chances shifting to the south. Could be a stronger storm Saturday afternoon in the far southeast, right now chances are too low for any mention of severe storms at this time for Saturday. Sunday through Tuesday. Looking at a period of dry weather coming up for the second half of the weekend and into the early part of the next week. Could sneak out a few isolated showers in the far south on Tuesday as moisture begins to return the area. The bigger issue will be the warmth that will show up. While typical for the summer, we will see several days of 94 to 97 degree weather beginning Monday. With the rainfall we have had there will be some ground moisture that could increase heat indices as well. Right now we remain below heat advisory criteria as some differences in the models are to be accounted for. The current forecast, while in range of the model blends, is on the higher side of the range. With that said the range is only a degree or two, so confidence in seeing some mid to upper 90s is growing. Will continue to fine tune the forecast over the next few days and see if any heat products will be needed. For now though make plans if you will be outdoors for a prolonged period next week to stay hydrated. 16 && .AVIATION... 12Z TAF Discussion. Multiple rounds of showers and thunderstorms will be possible across C AL with NW flow shortwave activity. Some MVFR or possibly lower cig/vsbys will be possible with convection at times. The first wave is past TCL but will continue to affect BHM/EET/ASN/ ANB over the next few hours as it progresses EWD. A few light showers are possible further S at MGM/TOI. Later this afternoon and evening convection could spread further S affecting more of the TAFs with a second round of storms. Some lower MVFR/IFR cigs are possible behind the storms late tonight after midnight. 08 && .FIRE WEATHER... Several rounds of rain and thunderstorms are expected through Thursday, as shortwaves interact with a frontal boundary. Minimum afternoon RH values will be above 40 percent each day. 20ft winds will be from the southwest to west at 5-10mph through today and then become northwesterly Thursday. Rain returns on Friday and exits again by Saturday night. Dry conditions once again on Sunday with warmer temperatures in by next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 87 66 86 60 85 / 80 80 10 0 50 Anniston 87 69 86 63 86 / 80 80 20 0 40 Birmingham 88 70 88 65 87 / 80 50 10 0 50 Tuscaloosa 91 70 89 66 87 / 50 20 20 0 50 Calera 89 72 88 68 87 / 60 40 20 0 50 Auburn 88 71 88 68 88 / 60 50 20 0 40 Montgomery 93 74 93 70 92 / 20 40 20 10 40 Troy 93 72 92 69 92 / 20 20 40 10 50 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for the following counties: Bibb...Blount...Calhoun...Cherokee...Chilton...Clay...Cleburne... Coosa...Etowah...Fayette...Jefferson...Marion...Randolph... Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jun 8, 4:43 AM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 443 AM CDT Wed Jun 8 2022 ALZ011>015-017>050-091245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 443 AM CDT Wed Jun 8 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms may occur today into this evening across Central Alabama. Multiple waves of convection are expected with breaks in between. Damaging winds and large hail will be the main threats. Heavy rainfall may also lead to localized flooding in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another system is expected to move into the area Friday afternoon through Friday night. This could lead to severe storms capable of producing damaging winds and large hail, mainly across the southwest half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today into this evening and again on Friday. 08
In the hours before
Local storm report, Jun 8, 6:49 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 AM FLASH FLOOD 1 NE HOMEWOOD 33.48N 86.79W
06/08/2022 JEFFERSON AL FIRE DEPT/RESCUE
NUMEROUS ROADWAYS WERE REPORTED AS FLOODED
IN HOMEWOOD. FIRE DEPARTMENT ADVISING TO
STAY OFF THE ROADWAYS. VIA SOCIAL MEDIA.
&&
GGOGGINSLocal storm report, Jun 8, 6:55 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
655 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM FLASH FLOOD 1 SW VESTAVIA HILLS 33.42N 86.80W
06/08/2022 JEFFERSON AL BROADCAST MEDIA
MONTGOMERY HWY IN VESTAVIA HILLS HAS BEEN
DEEMED IMPASSIBLE DUE TO FLASH FLOODING
BETWEEN VESTRIDGE DRIVE AND MONTREAT DRIVE.
VIA SOCIAL MEDIA.
&&
GGOGGINSSpecial weather statement, Jun 8, 6:57 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
657 AM CDT Wed Jun 8 2022
ALZ027-028-035-036-081245-
Chilton AL-Clay AL-Talladega AL-Coosa AL-
657 AM CDT Wed Jun 8 2022
...Strong thunderstorms will impact portions of southwestern
Talladega, central Chilton, western Coosa and southwestern Clay
Counties through 745 AM CDT...
At 655 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sycamore to near Unity to near Jemison.
Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with these storms and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.
Locations impacted include...
Sylacauga, Clanton, Childersburg, Jemison, Rockford, Talladega
Springs, Weogufka, Stewartville, Thorsby, Oak Grove, Bon Air,
Hanover, Lyle, Dollar, Gap Of The Mountain, Winterboro, Strickland
Crossroads, Bentleyville, Marble Valley and Moriah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3279 8630 3278 8674 3294 8688 3300 8688
3306 8660 3302 8656 3302 8652 3309 8651
3312 8646 3316 8648 3328 8640 3329 8636
3332 8637 3335 8635 3333 8593
TIME...MOT...LOC 1155Z 299DEG 22KT 3324 8612 3298 8638 3293 8679
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Jun 8, 7:00 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM FLASH FLOOD CAHABA HEIGHTS 33.46N 86.74W
06/08/2022 JEFFERSON AL LAW ENFORCEMENT
DOLLY RIDGE ROAD WAS IMPASSIBLE DUE TO
FLOODING BETWEEN MEADOWLAWN DRIVE AND GREEN
VALLEY ROAD. VIA SOCIAL MEDIA.
&&
GGOGGINSLocal storm report, Jun 8, 7:08 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
708 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 AM FLASH FLOOD 1 NW KINGSTON 33.55N 86.78W
06/08/2022 JEFFERSON AL PUBLIC
MAJOR FLOODING ON TALLAPOOSA STREET NEAR
I-20/59, CLOSE TO VILLAGE CREEK. CARS
STRANDED IN THE WATER. VIA SOCIAL MEDIA.
&&
GGOGGINSLocal storm report, Jun 8, 7:16 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
716 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLASH FLOOD ADAMSVILLE 33.61N 86.96W
06/08/2022 JEFFERSON AL BROADCAST MEDIA
FLOODING REPORTED ON HIGHWAY 78 IN
ADAMSVILLE, WITH SOME CARS REPORTED STALLED
OUT.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:06 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne | 66 min |
| Jun 7, 7:08 PM CDT | Special Weather Statement | BMX | DeKalb | 52 min |
| Jun 7, 8:12 PM CDT | Flash Flood Warning | BMX | Calhoun, Cleburne | 110 min |
| Jun 7, 10:00 PM CDT | Areal Flood Warning | BMX | Etowah | 8 hr |
| Jun 8, 1:37 AM CDT | Areal Flood Advisory | BMX | Walker, Winston | 3 hr |
| Jun 8, 2:34 AM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 5 hr |
| Jun 8, 2:56 AM CDT | Special Weather Statement | BMX | Shelby | 34 min |
| Jun 8, 3:01 AM CDT | Areal Flood Advisory | BMX | Chilton, Shelby | 119 min |
| Jun 8, 3:14 AM CDT | Special Weather Statement | BMX | Walker | 46 min |
| Jun 8, 3:15 AM CDT | Special Weather Statement | BMX | Bibb | 45 min |
| Jun 8, 3:31 AM CDT | Special Weather Statement | BMX | Bibb | 29 min |
| Jun 8, 3:51 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 24 min |
| Jun 8, 3:56 AM CDT | Special Weather Statement | BMX | Jefferson | 34 min |
| Jun 8, 4:10 AM CDT | Severe Thunderstorm Warning | BMX | Bibb | 26 min |
| Jun 8, 4:30 AM CDT | Flash Flood Warning | BMX | Walker, Winston | 3 hr |
| Jun 8, 4:42 AM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Jun 8, 4:55 AM CDT | Special Weather Statement | BMX | Bibb | 35 min |
| Jun 8, 5:13 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 47 min |
| Jun 8, 5:29 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jun 8, 5:49 AM CDT | Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Clay and 13 more | 19 hr |
| Jun 8, 6:57 AM CDT | Special Weather Statement | BMX | Chilton, Coosa | 48 min |
| Jun 8, 7:46 AM CDT | Areal Flood Warning | BMX | Jefferson, Shelby | 17 hr |
| Jun 8, 8:22 AM CDT | Flash Flood Warning | BMX | Clay, Talladega | 3 hr |
| Jun 8, 11:27 AM CDT | Areal Flood Warning | BMX | Clay, Talladega | 5 hr |
| Jun 8, 12:49 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 41 min |
| Jun 8, 12:55 PM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 8 hr |
| Jun 8, 1:17 PM CDT | River Flood Warning | BMX | Jefferson | 17 hr |
| Jun 8, 1:32 PM CDT | Special Weather Statement | BMX | Marion | 28 min |
| Jun 8, 1:42 PM CDT | Special Weather Statement | BMX | Bibb | 33 min |
| Jun 8, 2:12 PM CDT | Special Weather Statement | BMX | Shelby | 48 min |
| Jun 8, 2:32 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 43 min |
| Jun 8, 2:59 PM CDT | Special Weather Statement | BMX | Talladega | 46 min |
| Jun 8, 3:25 PM CDT | Special Weather Statement | BMX | Jefferson | 35 min |
| Jun 8, 3:42 PM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| Jun 8, 3:57 PM CDT | Special Weather Statement | BMX | St. Clair | 33 min |
| Jun 8, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 27 min |
| Jun 8, 4:48 PM CDT | Areal Flood Warning | BMX | Clay, Talladega | 4 hr |
| Jun 8, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 58 min |
| Jun 8, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 35 min |
| Jun 8, 6:03 PM CDT | Special Weather Statement | BMX | Winston | 27 min |
| Jun 8, 6:07 PM CDT | Special Weather Statement | BMX | Lamar | 38 min |
| Jun 8, 6:14 PM CDT | Special Weather Statement | BMX | Fayette, Walker | 46 min |
| Jun 8, 6:18 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 42 min |
| Jun 8, 6:25 PM CDT | Special Weather Statement | BMX | Marion | 50 min |
| Jun 8, 6:35 PM CDT | Special Weather Statement | BMX | Walker | 40 min |
| Jun 8, 6:52 PM CDT | Flash Flood Warning | BMX | Marion, Winston | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.